Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/living-healthy/f/womens-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Includes Expert Content
    Bleeding post bio identical implant
    avatar
    Brynne1211 posted:
    I'm 53 and had early menopause. I haven't had a period in more than 10 years and had been taking estradiol for more than 5 years to combat severe hot flashes.

    I've gained 35 lbs over the past 3 years and have not been able to lose despite diet & exercise. I went to a diet doctor who suggested a bio identical implant, which I had done 1 year ago without issue (I d/c the estradiol). I had a second implant 7 mos ago and began bleeding a few weeks later.

    I went to my gyn & she was upset that I had the implant & stated it was the likely cause. I had an ultrasound that showed uterine wall thickening, followed by a d&c in March, the results of which were benign. All was well for about a month & the bleeding returned.

    In June, I went back to my gyn because the bleeding was getting heavier, although was cyclic (cramping, numerous large clots, followed by heavy bleeding, tapering off for a day or so, then more clots, bleeding, etc). She indicated that the bleeding again was due to the implant, & could take as long as a year to deplete and I'd just have to wait it out.

    Now, I've been bleeding heavily over the past week to the point that I left the house for 2 hours today and soaked through a maxi pad and my clothes. I have been bleeding almost nonstop for several months, and quite heavily for a few weeks now.

    I can't believe this is normal. I hesitate to call the office again since she clearly indicated at the last visit that I would just have to live with this. Is this true?
     
    avatar
    Mary Jane Minkin, MD responded:
    Dear Brynne,
    I must confess I am confused. Did someone put in an estrogen implant and not give you any progesterone? That would be unusual. But indeed, if all you have on board right now is an estrogen implant and no progesterone, you need some progesterone. Your gynecologist can give you bioidentical pharmaceutical grade micronized natural progestererone called Prometrium: and your gynecologist can help you cycle this to control your bleeding. The other option would be a Mirena IUD; that is a progestin coated IUD which is quite helpful in providing the progesterone component for estrogen therapy. But there are ways to control this bleeding related to the implant.
    Good luck,
    Mary Jane


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    perimenapausal help that works for me.
    I'm 47 jus started expeiraning hot flashes again after not having them for 10Yrs. Now I'm not having periods for 2M Now and crave sugar for ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website